A couple of weeks ago, prompted by a new report warning about the debilitating effects of coming off antidepressants, I wrote a piece about my own struggles in this department.
I had never written about my mental health before, but the study struck a chord. I have struggled over many years with bouts of depression and severe anxiety and while the medication certainly helps, it definitely comes at a cost. It felt like the time was right, so I just allowed my feelings to flood the page.
Little did I realise the effect it would have. The response from readers has been overwhelming. Your letters and emails have poured in, each one telling the same story, albeit in a thousand different ways. Tales of mental suffering laced with heartbreaking detail, humanity and an overwhelming sense of sadness. One reads endless reports about the high rates of mental illness in Britain — over seven million in the UK are on antidepressants, one of the highest rates in the world, but they are just another statistic.
What really drives home the reality of the situation are the individual experiences. They bring to life those headlines in a way that nothing else can.
Sarah Vine shared the stories of brave individuals who’ve struggled to stop taking prescription medication for their mental health. Rachel McIntosh, 52, (pictured) began taking venlafaxine to cope with post-natal depression
Today, we publish a few of those stories, with the permission of the brave individuals who volunteered them. They stand out not just for their eloquence, but also certain unifying themes. Feelings of shame and embarrassment, of sadness and regret but also more specific symptoms, in particular the physical side-effects of being both on and off antidepressants.
Universal to all seems to be the way the drugs, in alleviating the symptoms of mental illness, also remove everything else. Yes, they take away the pain, but they also take away much of the pleasure.
The result is an emotional numbness that, while allowing the person to function on a practical level, at the same time robs them of something fundamental: their sense of self.
This emotional anaesthesia is hard to describe. As are the ‘brain zaps’ that characterise withdrawal from certain Selective Serotonin Reuptake Inhibitors (SSRIs) and that many of the letters mention; the best I can explain it is that it feels like having a fly dying inside your head.
But the effects are clear and eloquently expressed: losing that spark, losing self-respect, feeling like your mind is not your own, like the medication is somehow masking the real you.
And always that sense of being trapped or, as one reader put it, ‘in a glass bowl, where you can never scramble up the sides’.
It’s clear that for many people prescription drugs are a double-edged sword, a sticking plaster solution that gets them moving again — but not with any real purpose.
And because they do not tackle the root cause of the unhappiness, but simply mask the symptoms, many people simply end up on them indefinitely at huge cost to the NHS and themselves. Of course there are times when the illness is so acute it must be treated. But like a broken bone, at some point the cast needs to come off and the patient must undertake a course of physiotherapy. The human mind is not so dissimilar: medication without therapy only fixes half the problem.
The difficulty is that there is very little access to one-to-one therapy on the NHS. Private treatment is patchy and expensive. And people are not encouraged to prioritise their mental health in the same way as their physical well-being.
Sarah Vine (pictured) claims there is a perception that people who struggle with their mental health are weak and self-indulgent
A perception still prevails of sufferers as somehow responsible for their predicament, of being weak and self-indulgent, attention-seeking failures who just need to get a grip.
Read these accounts and you will realise this could not be further from the truth. These people are hard-working, successful individuals who have the misfortune of suffering from a misunderstood and perniciously hard to treat illness.
Hopefully their stories — and the heightened awareness they create — will go some small way to smashing this most damaging of misconceptions.
I WAS SWEATY AND UNSTEADY
Rachel McIntosh, 52, is a former solicitor and now a full-time mother from Leeds. She says:
your story brings back so many memories of the problems I had myself coming off antidepressants.
I suffered post-natal depression after the birth of my second child 19 years ago. I couldn’t stop crying, I felt like the worst mother in the world. So when I was offered venlafaxine by my GP, I was happy to take them.
I felt better within weeks. But not normal. I don’t think I’ve felt ‘normal’ in 19 years. I feel emotionless and flat. When the venlafaxine stopped working, my GP suggested I stop taking it altogether.
Rachel (pictured) recalls withdrawal symptoms of venlafaxine including struggling to stand steady and problems with focusing her vision
The withdrawal symptoms were horrendous. About 12 hours after I missed my first dose I began to feel ill.
The following day, I was worse, the most ill I’ve ever been. I felt sick, I had brain ‘zaps’ constantly — like little electric shocks — particularly when I moved my head. I was sweaty, unsteady on my feet, my eyes were unfocused.
Over the years I’ve been prescribed other antidepressants and about five years ago was prescribed duloxetine, like you, Sarah.
It made me feel better, but by February of this year I’d had enough. I simply want to feel like a ‘whole person’ again.
But although I’ve managed to cut down to a quarter of my regular dose, I’m terrified about the side-effects of coming off altogether.
IGNORANT PEOPLE SAY ‘GET A GRIP’
Jane Askey, 69, a retired personal assistant, lives in Cheltenham. She says:
People who are trying desperately to come off antidepressants find it very difficult to speak to others about how they’re feeling.
You feel you don’t want to bother them or that it’ll be too hard to get through to them. That’s why it’s so important that you and others are writing about this issue.
I had a nervous breakdown almost 20 years ago and as a result lost my job and house.
Jane Askey, 69, (pictured) from Cheltenham began taking antidepressants after suffering a nervous breakdown. Since coming off the drugs her anxiety has returned and she sweats a lot
I was diagnosed with severe clinical depression and anxiety and put on 20mg of an SSRI antidepressant called escitalopram. It helped for a while.
And then I was told by my GP that 20mg was too high a dose for someone over 65 and to cut back. This June, I decided not only to lower the dose, but to get myself off them completely.
It’s been horrendously tough. I did it gradually over three months, until now finally I’m free of them, but I’m still living with withdrawal symptoms. I’m agitated, irritable and can’t sleep. I’m sweating a lot and the anxiety is back. Physically, I’m suffering, yet I find my mind is much clearer. Without these wretched drugs, I have more self-respect. It is like I have woken up from a long sleep.
Well-meaning friends say if I feel so rotten, I should start taking them again, but that’s not very helpful. Neither are ignorant people who tell you to get a grip. But I won’t give up. Like you, Sarah, I’m determined to stay free.
Video playing bottom right…